Medline ® Abstract for Reference 60
of 'Tricyclic antidepressant poisoning'
Tricyclic antidepressant overdose in a toddler treated with intravenous lipid emulsion.
Hendron D, Menagh G, Sandilands EA, Scullion D
Pediatrics. 2011 Dec;128(6):e1628-32. Epub 2011 Nov 7.
We report a case that involves the use of intravenous lipid emulsion as an antidote for a drug overdose involving a 20-month-old girl who had ingested a potentially lethal amount of the tricyclic antidepressant (TCA) dothiepin. The patient's condition continued to deteriorate despite implementation of standard pediatric treatment recommendations for TCA toxicity. Administration of intravenous lipid emulsion in addition to standard therapy (including sodium bicarbonate) and direct-current cardioversion for ventricular arrhythmia led to a successful outcome. The case report is followed by a review of the current evidence underlying this novel therapy and the background on its use. TCA toxicity is addressed specifically.
Department of Anaesthesia, Craigavon Area Hospital, Portadown, Northern Ireland. firstname.lastname@example.org